Search This Blog

Wednesday, 2 October 2013

Not so smart drugs: concerns about modafinil

Modafinil has been in medical use since the late 1980s to improve alertness.
Because of concerns about serious medical risks, medical use has been restricted to treating narcolepsy since 2010 by the European Medicines Agency and the UK's Medicines and Healthcare products Regulatory Agency.

Students and employees, young and old, are being tempted to use 'smart' drugs to try to improve their academic or professional performance. This use of modafinil is not medically licensed - the aim of improving the effectiveness of learning and performance in exams, and other educational assignments.

The drug is reported to be in widespread use by students in Germany, the UK, the US and elsewhere in the hope that it will improve studying, learning and exam performance.
How is modafinil thought to act? Its mode of action is unknown. Suggested mechanisms include orexin-mediated enhancement of a range of brain activation neurotransmitters (norepinephrine, dopamine, histamine, serotonin) in brain arousal centres; and increased gap junction communication from brain cell to brain cell.

Does modafinil improve intellectual performance? At best, it is considered no substitute for a healthy sleep pattern. There have been two types of formal study – those in well-slept healthy young or older subject; and studies in sleep deprived subjects. Typically, studies are of a single dose, and medical or psychiatric disorders, and use of other medical drugs, or recreational drugs (including caffeine, alcohol and nicotine) are reasons for exclusion from studies of modafinil.
Studies of possible effects of modafinil on studying and learning are typically based on artificial tests – ie do not test for possible benefits of the drug on what students may be trying to learn, or results of the types of exams students may be sitting. Results are conflicting. In high IQ young subjects, performance of highly complex psychological tests, but not less complex tasks, may be improved. More focused study, with however increased response time has also been reported.
Anecdotally, students have reported that the drug appears to lead to more efficient completion of a deadline but not improvement in content. However these perceptions are vulnerable to placebo responses.
Only a handful of good quality studies have been performed on the possible effects of modafinil on cognition. These have involved psychological model tests, not studies of how well students learn course or professional materials. There remains the need for study of effects and risks of repeated use of modafinil in real world settings using tests relevant to the study activities of students.
Side effects? There are many – from loose bowels, to loss of effectiveness of the oral contraceptive pill, leading to unwanted pregnancy, and rare but life-threatening and fatal skin reactions Stevens-Johnson Syndrome).
Further important side effects include sleep disturbance and neuropsychiatric disorders indirect reasons why performance might be impaired by the drug.
There are also reports by users that in response to modafinil too much focus on details may make it difficult both to complete an assessment and to consider a broad enough range of issues to give a complete answer.

Risks of modafinil may be greater if there are unrecognized problems, in particular if the user has a medical history of cardiovascular or psychiatric problems. Use without clinical advice may mean that important underlying conditions are not identified, for example high blood pressure, disorders of heart rhythm, and psychiatric risk; and potential important interactions with other drugs (including other stimulants) may not be considered.

Modafinil has clinically significant effects on the activity of liver enzymes and drug transporters which are important in the handling and clearance of a wide range of common drugs, including digoxin and warfarin.

Older people are more likely to have medical disorders and to be on treatment which might lead to increased risk from modafinil. A particular concern is that these markers of increased risk may not be considered when off-licence supplies are being sought in the hope that there may be benefit for professional work, or as an aid to studying – for example for revalidation.
Is use of modafinil any different from using caffeine? Because of the lack of convincing evidence of real world benefit from modafinil and concerns about serious risks, the drug is not approved for use in the absence of a specified medical condition. There are to date no convincing studies showing a benefit from modafinil in long-term use or for specific types of learning or testing relevant to students.
As for other drugs, the balance between risk and benefit must be considered by prescriber and user. In the event of any benefit for studying from the drug, others not using it are put at a disadvantage. 
In contrast caffeine is widely available for those who chose to use it. Too much caffeine, or sensitivity to caffeine can cause troublesome symptoms, including anxiety, tremor, sleep disturbance and palpitations.
Risks from accessing modafinil  from internet pharmacies? For the above reasons, licensed pharmacies would not supply modafinil in the absence of specified medical conditions. Unlicensed internet pharmacies should be avoided. The quality of medicines is not reliable, with serious risk of being supplied poorly active or counterfeit or contaminated medicines. And medical contra-indications need to be identified and discussed to minimize the risk of preventable serious adverse effects.
Fairness and coercion There are also a number of ethical concerns including: the need to protect students and others from using so-called ‘smart drugs’ in response to pressure to compete, both in exams and in professional life; being fair to other students who do not have access to the drug, or do not wish to use what may be a medically harmful pharmacological aid to improving performance in examinations or to meeting challenges at work.

See also
- June 2009: Opposing opinions in the British Medical Journal from
John Harris and Anjan Chatterjee

-  Methylphenidate (Ritalin) – does use by ‘healthy’ students matter?